This 32 year old lady was referred in 2008 with Graves Disease. She presented with typical symptoms which included tiredness, shaking, palpitations, itching, eye redness, opthalmopathy, and exopthalmos. She had lost 3 stones over 3 months at Weight watchers. The GP had commenced carbimazole but she did not know the dose. In September 2008 results showed FT4 73.6, TT3 >12.5, TSH <0.05 and +TPO antibodies >1300. This lady declined a referral to the ophthalmologists as her eyes were not much of a concern for her. She failed to attend her next 2 appointments so was discharged back to her GP.
In October 2009 this lady was re-referred to the endocrine department. She failed to attend this appointment due to family problems and bereavements. She had stopped taking carbimazole due to mouth ulcers and boils. Clinically she was extremely hyperthyroid, with a moderate to large sized goitre and worsening of her eye condition. She had bilateral exopthalmos, reduced vision in the left eye, pain, grittiness, lid lag and lid retraction but she thought this was normal for her. Carbimazole and beta-blockers were re-commenced and she was referred to the ophthalmology department. She did not attend her next endocrine appointment and postponed her following 2 appointments.
In March 2010 a letter was sent to the patient requesting blood tests and her medication dose. In June 2010 she attended clinic saying she had taken carbimazole 20 mg BD for the last 2 weeks. She had walked out of the ophthalmology waiting area due to clinic delay. She had severe proptosis, double vision, aching eyes, inability to close her eyes at night but she did like the weight that she had lost. She also had a choking sensation with her goitre. At this point her medication was increased, thyroid function requested along with a thyroid ultrasound. She was re-referred to the ophthalmology department and the thyroid surgeon potentially for a thyroidectomy.
In clinic in September 2010 she said she felt horrible all the time but had missed her ultrasound, ophthalmology and thyroid surgeon appointments due to being away for a couple of months and was still non-compliant with her medication saying she was scared of the side effects of treatment. She understands the problems associated with severe hyperthyroidism and eye disease are potentially much worse than the side effects of the drugs. In November 2010 she postponed her appointment with us and had not attended any of her other appointments nor did she have her thyroid function checked as requested. It is difficult to know what to do with this lady as she is fully aware of the dangers of her condition.